Alert archive / Iowa / Tornado Warnings in 2005
Tornado Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 18, 2005, 8:33 PM CDT for Hamilton County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2005, 8:33 PM CDT (01:33 UTC)
- Expired
- May 18, 2005, 8:50 PM CDT
- In force
- 17 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hamilton County, IA
The radar
The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 190133 TORDMX IAC079-190200- /O.NEW.KDMX.TO.W.0011.050519T0133Z-050519T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 833 PM CDT WED MAY 18 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA. * UNTIL 900 PM CDT. * AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES NORTHEAST OF WEBSTER CITY...OR 22 MILES EAST OF FORT DODGE...AND MOVING EAST AT 25 MPH. * THIS STORM WILL BE... NEAR BLAIRSBURG BY 840 PM CDT. 4 MILES NORTH OF WILLIAMS BY 850 PM CDT. THIS TORNADO WARNING EXTENDS THE TORNADO WARNING THAT WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4256 9381 4242 9379 4246 9350 4256 9350 $$
2 follow-up statements
000 WWUS53 KDMX 190141 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 841 PM CDT WED MAY 18 2005 IAC079-190200- /O.CON.KDMX.TO.W.0011.000000T0000Z-050519T0200Z/ HAMILTON IA- 841 PM CDT WED MAY 18 2005 ...A TORNADO WARNING CONTINUES FOR NORTHEASTERN HAMILTON COUNTY UNTIL 900 PM CDT... AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9 MILES NORTHEAST OF WEBSTER CITY...OR 26 MILES EAST OF FORT DODGE...AND MOVING EAST AT 25 MPH. THIS TORNADIC STORM WILL BE... NEAR BLAIRSBURG BY 840 PM CDT. 5 MILES NORTH OF WILLIAMS BY 850 PM CDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4256 9371 4244 9370 4246 9350 4256 9351 $$
000 WWUS53 KDMX 190150 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 850 PM CDT WED MAY 18 2005 IAC079-190200- /O.CAN.KDMX.TO.W.0011.000000T0000Z-050519T0200Z/ HAMILTON IA- 850 PM CDT WED MAY 18 2005 ...THE TORNADO WARNING FOR NORTHEASTERN HAMILTON COUNTY HAS BEEN CANCELLED... AT 848 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS BOTH WEAKENED AND MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. LAT...LON 4256 9371 4244 9370 4246 9350 4256 9351 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 18, 3:45 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 18, 3:45 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT WED MAY 18 2005 .DISCUSSION... TWO MAIN PROBLEM AREAS IN FORECAST...THOSE BEING CONVECTION POTENTIAL THIS EVENING THEN AGAIN SATURDAY AND SUNDAY. OVERALL MODEL/FORECAST TRENDS WERE TO WARM TEMPS A BIT MORE THE NEXT COUPLE DAYS...SHIFT UPPER LOW A BIT MORE TO THE EAST THURSDAY...AND SPEED FRONTAL TIMING SATURDAY NIGHT/SUNDAY MORNING. IN THE SHORT TERM...MAIN SURFACE LOW OVER ND WITH SFC FRONT EXTENDING SE TO NEAR THE MO RIVER. MAIN CONCERN IS WHETHER OR NOT CONVECTION WILL FIRE ALONG THIS FRONT FURTHER S AND W INTO IA. CURRENT CONVECTION OVER THE EASTERN CWA UNDER AREA OF STEEPER MID LEVEL LAPSE RATES...GOOD MOISTURE TRANSPORT AND THETA-E ADVECTION. THIS SHOULD CONTINUE TO PROGRESS TO THE EAST LATE THIS AFTERNOON AND EARLY EVENING. FURTHER WEST...BEST LOW LEVEL CONVERGENCE NOW ACROSS THE FSD AND OAX PORTIONS OF IOWA IN ASSOCIATION WITH FRONT ENTERING THE AREA. THERE IS A NARROW AXIS OF INSTABILITY AHEAD OF THE FRONT WITH LITTLE CAPPING OVER THE NW. MU CAPES NOT THAT IMPRESSIVE AND GENERALLY AOB 1000J/KG. WITH SOME SUPPORT...WILL HAVE TO KEEP CHANCE POPS IN THE WEST THIS EVENING. LOW LEVEL CONVERGENCE DECREASES LATER THIS EVENING AS BOUNDARY LOSES IT PUSH. IF STORM DO FORM...DEEP LAYERED SHEER WOULD SUPPORT SOME ELEVATED ROTATING UPDRAFTS CAPABLE OF SEVERE HAIL. ON THURSDAY...MODELS ARE MORE IN AGREEMENT THAT THE UPPER LOW WILL PASS EAST OF THE CWA AND MOVE A BIT SLOWER TO THE SOUTH. GFS STILL PRODUCES THE BEST CHANCE OF AFTERNOON INSTABILITY SHOWERS/TSRA IN ASSOCIATION WITH THE MID LEVEL COLD POOL. HAVE SHIFTED POPS A BIT FURTHER EAST AND DECREASED THEM A BIT BUT WILL STILL MAINTAIN LOW CHANCE OVER THE EAST. WITH THE UPPER LOW FURTHER EAST AND SLOW...IT DOES ALLOW THE AREA TO WARM A BIT MORE THAN PREVIOUSLY FORECAST AS A GOOD DOWNSLOPE COMPONENT TO THE LOW LEVEL FLOW WILL PERSIST INTO THE EARLY AFTERNOON. IN THE LONGER TERM...MODELS ARE FASTER WITH THE FRONTAL MOVEMENT SATURDAY NIGHT. NAM IS QUITE STRONG WITH THE LOW LEVEL JET AND ASSOCIATED THETA-E ADVECTION LATE FRIDAY NIGHT AND SATURDAY MORNING OVER NW IA. GFS MUCH WEAKER WITH THE RETURN FLOW. HAVE BROUGHT POPS INTO THE SATURDAY PERIOD WITH POTENTIAL ELEVATED WARM AIR ADVECTION PCPN AND FASTER FRONTAL MOVEMENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && JAW
Hazardous weather outlook, May 18, 3:48 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT WED MAY 18 2005 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081- 092-192100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 348 PM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST ACROSS THE OUTLOOK AREA THIS EVENING. A FEW STORMS MAY BECOME SEVERE DURING THE EVENING WITH THE MAIN THREAT FROM LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE ADDITIONAL THREATS OF THUNDERSTORMS ON SATURDAY INTO EARLY SUNDAY THEN AGAIN NEXT TUESDAY. AT THIS TIME...SEVERE WEATHER APPEARS MARGINAL THIS WEEKEND AS WELL AS NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION MAY BE NEEDED THIS EVENING. IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-192100- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE- STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN- MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 348 PM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE ARE ADDITIONAL THREATS OF THUNDERSTORMS ON SATURDAY INTO EARLY SUNDAY THEN AGAIN NEXT TUESDAY. AT THIS TIME...SEVERE WEATHER APPEARS MARGINAL THIS WEEKEND AS WELL AS NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 18, 7:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO 1 NE CALLENDER 42.37N 94.28W
05/18/2005 WEBSTER IA TRAINED SPOTTER
FUNNEL CLOUD FROM CLOUD BASE TO NEAR THE GROUND. REPORTED
BY TRAINED SPOTTER.
&&
MRUSSELLLocal storm report, May 18, 7:49 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 3 SW FORT DODGE 42.48N 94.22W
05/18/2005 WEBSTER IA TRAINED SPOTTER
TORNADO ON THE GROUND REPORTED BY TRAINED SPOTTER.
TORNADO REPORTED HAD BEEN ON THE GROUND 10 MINUTES.
&&
MRUSSELLLocal storm report, May 18, 7:54 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 3 NW GOWRIE 42.31N 94.33W
05/18/2005 WEBSTER IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
MRUSSELLLocal storm report, May 18, 7:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TORNADO 2 W LEHIGH 42.36N 94.09W
05/18/2005 WEBSTER IA TRAINED SPOTTER
BRIEF TOUCHDOWN.
&&
MRUSSELLLocal storm report, May 18, 8:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TORNADO 3 N LEHIGH 42.40N 94.05W
05/18/2005 WEBSTER IA TRAINED SPOTTER
BRIEF TOUCHDOWN.
&&
MRUSSELLLocal storm report, May 18, 8:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT WED MAY 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TORNADO 5 N LEHIGH 42.43N 94.05W
05/18/2005 WEBSTER IA TRAINED SPOTTER
FUNNEL REPORTED MORE THAN HALFWAY TO THE GROUND BY
TRAINED SPOTTER.
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:14 PM CDT | Tornado Warning | DMX | Webster | 31 min |
| May 18, 7:46 PM CDT | Tornado Warning | DMX | Hamilton, Webster | 44 min |
Nearby
Tornado Warnings in Iowa, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.